Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2002, 1:39 AM CST for Marshall County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2002, 1:39 AM CST (07:39 UTC)
- Expired
- Mar 30, 2002, 2:30 AM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 1:00 AM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
102 WUUS54 KBMX 300739 SVRBHM ALC095-300830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 AM CST SAT MAR 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHEAST ALABAMA * UNTIL 230 AM CST * AT 137 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GUNTERSVILLE...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRANT. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8. LAT...LON 3442 8645 3429 8630 3446 8613 3461 8619
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 8:32 PM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Mar 29, 8:32 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 832 PM CST FRI MAR 29 2002 SVR TSTM WATCH HAS BEEN ISSUED FOR PARTS OF NORTH ALABAMA. LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT FROM SW TN INTO CENTRAL KY... SLOWLY MOVING SOUTHEAST. SEVERE CONVECTION ONGOING ALONG THE FRONT WITH SCATTERED ACTIVITY DEVELOPING IN NW AL ATTM. MANY HAIL REPORTS HAVE COME IN FROM THIS ACTIVITY....THEREFORE GREATEST THREAT APPEARS TO BE FROM LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE STILL POSSIBLE. LINE SHOULD CONTINUE FOR SEVERAL MORE HOURS BUT SOME DECREASE IN INTENSITY SHOULD OCCUR OVERNIGHT. WITH ISSUE UPDATE SHORTLY...BUT CURRENT ZONE PACKAGE HAS SITUATION HANDLED QUITE GOOD. MAIN UPDATE CHANGE WILL BE TO BUMP TEMPS UP A TAD IN SOME LOCATIONS...MAINLY WEST AND NORTH. DEW POINTS IN THE 60S MOST SPOTS...SOUTH WINDS TO CONTINUE OVERNIGHT...AND INCREASING CLOUDS. 75 .BHM...NONE.
In the hours before
Local storm report, Mar 29, 9:21 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM NEWBURG AL 0.88 IN HAIL
03/29/02 FRANKLIN NICKEL SIZE HAIL WAS
REPORTED IN EASTERN
FRANKLIN COUNTY NEAR
NEWBURG.
0905 PM HATTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL FELL
ACROSS WESTERN LAWRENCE
NEAR HATTON.
0909 PM MOULTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL WAS
REPORTED IN MOULTON.Local storm report, Mar 29, 11:17 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1117 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 7NE MOULTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL WAS
REPORTED NEAR CADDO.
935 PM TRINITY AL 0.88 IN HAIL
03/29/02 MORGAN NICKEL SIZE HAIL WAS
REPORTED NEAR TRINITY.
0935 PM 4E MOULTON AL 1.00 IN HAIL
03/29/02 LAWRENCE QUARTER SIZE HAIL WAS
REPORTED EAST OF MOULTON
NEAR THE COUNTY LINE.
0935 PM 7NE MOULTON AL 1.75 IN HAIL
03/29/02 LAWRENCE GOLF BALL SIZE HAIL WAS
REPORTED NEAR CADDO.
1008 PM 4E MOULTON AL FUNNEL CLOUD
03/29/02 LAWRENCE POSSIBLE TORNADO REPORTED
JUST EAST OF MOULTON BY
FIRE FIGHTER.
1020 PM NEEL AL 2.00 IN HAIL
03/29/02 MORGAN TWO INCH DIAMETER SIZE
HAIL WAS REPORTED NEAR
THE CITY OF NEEL.Local storm report, Mar 30, 12:35 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 AM CST SAT MAR 30 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 3SE ARAB AL WIND DAMAGE
03/30/02 MARSHALL SEVERAL TREES AND POWER
LINES DOWN FROM JUST EAST
OF ARAB TO NEAR
ALBERTVILLE. ONE HOME HAD
STRUCTURAL DAMAGE.
POSSIBLE TORNADO.Local storm report, Mar 30, 12:49 AM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 AM CST SAT MAR 30 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM NEWBURG AL 0.88 IN HAIL
03/29/02 FRANKLIN NICKEL SIZE HAIL WAS
REPORTED IN EASTERN
FRANKLIN COUNTY NEAR
NEWBURG.
0905 PM HATTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL FELL
ACROSS WESTERN LAWRENCE
NEAR HATTON.
0909 PM MOULTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL WAS
REPORTED IN MOULTON.
0930 PM 7NE MOULTON AL 0.88 IN HAIL
03/29/02 LAWRENCE NICKEL SIZE HAIL WAS
REPORTED NEAR CADDO.
935 PM TRINITY AL 0.88 IN HAIL
03/29/02 MORGAN NICKEL SIZE HAIL WAS
REPORTED NEAR TRINITY.
0935 PM 4E MOULTON AL 1.00 IN HAIL
03/29/02 LAWRENCE QUARTER SIZE HAIL WAS
REPORTED EAST OF MOULTON
NEAR THE COUNTY LINE.
0935 PM 7NE MOULTON AL 1.75 IN HAIL
03/29/02 LAWRENCE GOLF BALL SIZE HAIL WAS
REPORTED NEAR CADDO.
1008 PM 4E MOULTON AL FUNNEL CLOUD
03/29/02 LAWRENCE POSSIBLE TORNADO REPORTED
JUST EAST OF MOULTON BY
FIRE FIGHTER.
1020 PM NEEL AL 2.00 IN HAIL
03/29/02 MORGAN TWO INCH DIAMETER SIZE
HAIL WAS REPORTED NEAR
THE CITY OF NEEL.
1125 PM 3SE ARAB AL WIND DAMAGE
03/29/02 MARSHALL SEVERAL TREES AND POWER
LINES DOWN FROM JUST EAST
OF ARAB TO NEAR
ALBERTVILLE. ONE HOME HAD
STRUCTURAL DAMAGE.
POSSIBLE TORNADO.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:41 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 34 min |
| Mar 29, 8:56 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 64 min |
| Mar 29, 9:18 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 57 min |
| Mar 29, 9:30 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 45 min |
| Mar 29, 9:38 PM CST | Tornado Warning | BMX | Morgan | 52 min |
| Mar 29, 9:39 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 36 min |
| Mar 29, 9:59 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 46 min |
| Mar 29, 10:00 PM CST | Severe Thunderstorm Warning | BMX | Madison | 45 min |
| Mar 29, 10:08 PM CST | Tornado Warning | BMX | Lawrence | 37 min |
| Mar 29, 10:19 PM CST | Tornado Warning | BMX | Madison | 41 min |
| Mar 29, 10:27 PM CST | Tornado Warning | BMX | Marshall | 48 min |
| Mar 29, 10:28 PM CST | Tornado Warning | BMX | Morgan | 47 min |
| Mar 29, 11:10 PM CST | Tornado Warning | BMX | Cullman | 20 min |
| Mar 29, 11:11 PM CST | Tornado Warning | BMX | Marshall | 34 min |
| Mar 29, 11:22 PM CST | Tornado Warning | BMX | DeKalb | 38 min |
| Mar 29, 11:44 PM CST | Tornado Warning | BMX | Marshall | 31 min |
| Mar 29, 11:55 PM CST | Tornado Warning | BMX | DeKalb | 65 min |
| Mar 30, 12:04 AM CST | Tornado Warning | BMX | Etowah | 41 min |
| Mar 30, 12:05 AM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Mar 30, 12:45 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 30 min |
| Mar 30, 1:40 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 50 min |
| Mar 30, 1:45 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 45 min |
| Mar 30, 2:26 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Mar 30, 2:34 AM CST | Severe Thunderstorm Warning | BMX | Marion | 26 min |
| Mar 30, 2:43 AM CST | Severe Thunderstorm Warning | BMX | Walker | 47 min |
| Mar 30, 3:16 AM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 44 min |
| Mar 30, 9:35 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| Mar 30, 9:58 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 30, 10:34 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 41 min |
| Mar 30, 10:47 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Mar 30, 11:13 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
| Mar 30, 11:18 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 42 min |
| Mar 30, 11:45 AM CST | Severe Thunderstorm Warning | BMX | Clay | 45 min |
| Mar 30, 12:04 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 41 min |
| Mar 30, 12:10 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Mar 30, 12:40 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 20 min |
| Mar 30, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.